Recurrent transfusion-related acute lung injury after a two-year interval
Article first published online: 6 JUN 2007
2007 British Blood Transfusion Society
Volume 17, Issue 3, pages 192–196, June 2007
How to Cite
Krochmal, J. D., Dwyre, D. M., Swanson, K. M., Raife, T. J. and Schlueter, A. J. (2007), Recurrent transfusion-related acute lung injury after a two-year interval. Transfusion Medicine, 17: 192–196. doi: 10.1111/j.1365-3148.2007.00730.x
- Issue published online: 6 JUN 2007
- Article first published online: 6 JUN 2007
- Received 27 April 2006; accepted for publication 26 June 2006
- acute lung injury;
- recurrent TRALI;
- transfusion reactions
summary Transfusion-related acute lung injury (TRALI) is a life-threatening complication of blood transfusion. The epidemiology and pathogenesis of TRALI are not well established. A Medline literature search shows only rare reports of recurrent TRALI, all occurring soon after the first episodes. We report a case of recurrent TRALI after a 2-year interval.
A patient developed TRALI after transfusion of 4 units of fresh frozen plasma for gastrointestinal bleeding due to oesophageal varices in September 2002. The patient required mechanical ventilation but recovered completely. Two years later, in October 2004, the patient experienced a second episode of TRALI during liver transplantation for hepatitis C virus /alcoholic cirrhosis. Again, the patient recovered after ventilator support.
Laboratory investigation of the first TRALI episode (2002) showed antibodies against class II human leukocyte antigens (HLA) in three female donors. Laboratory investigation of the second episode (2004) showed anti-DR52 (HLA class II) antibodies in one female donor matching the DR-52 HLA class II antigen in the recipient.
TRALI can rarely recur. Consideration of future blood needs for patients experiencing recurrent TRALI should include preventive measures against further TRALI reactions, such as blood from male donors or blood less than 14 days old.